Texas, 2014Flash Flood and Heavy Rain in Texas, July 3, 2014
July 3, 2014 · NWS MAF · 2 events in 2 counties and zones
There was a cold front across the central Permian Basin. Weak upper to mid-level winds were present which contributed to slow moving thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There was a cold front across the central Permian Basin. Weak upper to mid-level winds were present which contributed to slow moving thunderstorms. These slow moving storms caused heavy rain and flash flooding across the Permian Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 3, 3:14 AM CST, 46 minutes earlier.
Area forecast discussion, Jul 3, 3:14 AM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
414 AM CDT Thu Jul 3 2014
.DISCUSSION...
Cold front currently across the central Permian Basin to the
upper Trans Pecos is forecast to weaken and move north through
tonight as an upper level ridge begins to strengthen over the
area. The best chance (chance pops) for thunderstorms today will
be across the northern and northeast Permian Basin north of the
front where better large scale forcing and cooler air aloft will
exist due to the influence of a large upper level trough in the
upper Midwest and upper level weakness across central Texas. More
isolated activity expected in the central Permian Basin and across
the mountains and the immediate adjacent plains due to moist and
unstable upslope flow. Activity should diminish overnight with the
front washing out.
After tonight precipitation chances are expected to decrease
significantly fourth of July and Saturday as the aforementioned
upper level ridge continues to strengthen and dominate the forecast
area. A couple of disturbances and moist unstable upslope flow
could generate isolated thunderstorms Sunday and Monday afternoon
across the Guadalupe and Davis Mountains.
Went with a dry forecast next Tuesday and Wednesday. The forecast
area will be on the subsident or western side of a westward
moving disturbance that is progged to move very slowly across
northeast Mexico. Isolated thunderstorms could return to the
mountains next Thursday as instability increases in upslope
flow.
Near normal temperatures are expected through the next 7 days.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 92 68 93 68 / 20 10 10 10
BIG SPRING TX 93 70 92 68 / 30 10 10 10
CARLSBAD NM 94 65 93 65 / 10 10 10 10
DRYDEN TX 97 71 94 68 / 10 10 10 10
FORT STOCKTON TX 95 69 93 69 / 10 10 10 10
GUADALUPE PASS TX 87 64 86 63 / 10 10 0 10
HOBBS NM 92 64 92 64 / 20 10 10 10
MARFA TX 88 57 85 55 / 10 10 0 10
MIDLAND INTL AIRPORT TX 94 69 93 69 / 20 10 10 10
ODESSA TX 93 71 93 69 / 10 10 10 10
WINK TX 98 70 98 71 / 10 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
67/12
Hazardous weather outlook, Jul 3, 2:55 AM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
355 AM CDT THU JUL 3 2014
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-040900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
355 AM CDT THU JUL 3 2014 /255 AM MDT THU JUL 3 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT OVER THE
WESTERN LOW ROLLING PLAINS, WITH MORE WIDELY SCATTERED STORMS OVER
THE PERMIAN BASIN, SOUTHEAST NEW MEXICO PLAINS, AND GUADALUPE AND
DAVIS MOUNTAINS. A FEW STRONG STORMS COULD DEVELOP WHICH COULD
PRODUCE SMALL HAIL, GUSTY WINDS AND LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Flash Flood, Dawson
- When
- July 3, 4:00 AM CST to 5:00 AM CST
- Where
- Dawson County, 0.81 mi NNW of Lamesa
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Unknown
- Coordinates
- 32.741, -101.954
Heavy rain fell across Dawson County and produced flash flooding in Lamesa. There was two and a half to three feet of water over a road next to a park. The cost of damage is a very rough estimate since no damage was reported.
Heavy Rain, Ector
- When
- July 3, 3:15 PM CST to 3:25 PM CST
- Where
- Ector County, Odessa
- Reported by
- Public
- Coordinates
- 31.850, -102.370
Heavy rain fell across Odessa with a quarter to a half an inch falling in just ten minutes.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Washington, July 3, 20141 death · 1 injured · 1 event
- Excessive Heat in California, July 3, 20141 death · 1 event
- Rip Current in Alabama, July 3, 20141 death · 1 event
- Hurricane and Tornadoes in North Carolina, July 3 to 4, 2014$2.3 million · EF1 · 9 events
- Wildfire in California, July 3 to 6, 20144 injured · $900,000 · 1 event
- Hail and Damaging Winds in Massachusetts, July 3, 2014$710,000 · 1 in hail · 23 events
- Tropical Storm in Guam, July 3 to 5, 2014$1.5 million · 1 event
- Hail and Damaging Winds in New Jersey, July 3, 20143 injured · $85,000 · 2.5 in hail · 16 events
- Hail and Damaging Winds in New York, July 3, 2014$37,000 · 1.5 in hail · 49 events
- Flash Flood and Damaging Winds in North Carolina, July 3, 20141 injured · $160,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in New York, July 3, 2014$160,000 · 1 in hail · 13 events
- Hail and Damaging Winds in South Carolina, July 3, 2014$200,000 · 1.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530721, 530724.